You are here
Safety Alert: Serious Heart Problems Reported With High Doses of Loperamide From Abuse and Misuse
The FDA has warned that taking higher-than-recommended doses of the common over-the-counter (OTC) and prescription diarrhea medication loperamide (Imodium), including through abuse or misuse of the product, can cause serious heart problems, including abnormal heart rhythms, that can lead to death. The risk of these heart problems may also be increased when high doses of loperamide are taken with several kinds of medications that interact with loperamide.
Most of the reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria. The FDA continues to evaluate this safety issue and will determine whether additional agency actions are needed.
Loperamide is approved to help control symptoms of diarrhea, including travelers’ diarrhea. The maximum approved daily dose for adults is 8 mg for OTC use and 16 mg for prescription use. Loperamide is sold under the OTC brand name Imodium A-D (Johnson & Johnson), as store brands, and as generics.
Health care professionals should be aware that the use of higher-than-recommended doses of loperamide can result in serious cardiac adverse events, the FDA says. Clinicians should consider loperamide as a possible cause of unexplained cardiac events, including QT interval prolongation, torsades de pointes or other ventricular arrhythmias, syncope, and cardiac arrest. In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood–brain barrier, to inhibit loperamide metabolism, and to enhance its euphoric effects. If loperamide toxicity is suspected, physicians should promptly discontinue the drug and start necessary therapy. If loperamide ingestion is suspected, blood levels should be measured, which may require specific testing. For some cases of torsades de pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required.
Source: FDA; June 7, 2016.